Tornadoes · United States · Mississippi · 2005

F0 tornado, Cruger to Acona, Mississippi, September 24, 2005

From Cruger to Acona, this F0 tornado ran 1.0 miles across Holmes County on September 24, 2005, touching down at 6:25 PM CDT and reaching 50 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
September 24, 2005
Touchdown
6:25 PM CDT (23:25 UTC)
Path length
1.0 miles (1.6 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Holmes County
Touchdown point
33.230, -90.050
Lift-off point
33.230, -90.050
Record number
457

What the Weather Service recorded

This tornado touched down just north-northwest of Cruger, in Holmes county, on the extreme southern end of Mosquito Lake and tracked northwest for 9 miles across southern Leflore county. As the tornado tracked northwest toward the Phillipstown Community, hundreds of trees were snapped and uprooted across Mosquito Lake. Between Phillipstown and Quito was where the most significant damage occurred. Two homes and a church were significantly damaged and hunting lodge was totally destroyed with its contents and debris scattered half a mile along the path. A steel framed cotton gin was nearly destroyed in Quito with nearly all of the roof gone and many walls taken down. A seed warehouse at this location was also significantly damaged. Additionally, hundreds of trees were damaged along with several bails of picked cotton that were scattered across a few fields. The tornado dissipated just to the northwest of Quito.

This brief tornado damaged a number of large limbs and power lines when it touched down just southwest of the Acona Community.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

23 minutes of warning. NWS JAN issued a tornado warning for this county at 23:02 UTC, 23 minutes before the tornado touched down, in force until 23:30 UTC.

Issued (UTC)ExpiredProductOffice
12:00 UTC00:00 UTCLake Wind AdvisoryJAN
19:26 UTC19:57 UTCTornado WarningJAN
21:19 UTC21:45 UTCTornado WarningJAN
21:23 UTC21:37 UTCTornado WarningJAN
21:48 UTC22:15 UTCTornado WarningJAN
21:57 UTC22:30 UTCTornado WarningJAN
22:16 UTC22:45 UTCTornado WarningJAN
22:18 UTC22:45 UTCTornado WarningJAN
22:28 UTC23:00 UTCTornado WarningJAN
22:47 UTC23:15 UTCTornado WarningJAN
23:02 UTC23:30 UTCTornado WarningJAN
23:15 UTC00:00 UTCTornado WarningJAN
23:35 UTC00:15 UTCTornado WarningJAN
00:00 UTC00:45 UTCTornado WarningJAN
00:13 UTC00:45 UTCTornado WarningJAN
00:45 UTC01:21 UTCTornado WarningJAN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:09 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Sep 24, 5:41 PM CDT, 44 minutes earlier.

Area forecast discussion, Sep 24, 5:41 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
541 PM CDT SAT SEP 24 2005

.DISCUSSION...
SPIRAL TENTACLES EMANATING FROM RITA HAVE LAID ACROSS THE FORECAST
AREA TODAY...GENERALLY WREAKING HAVOC. THE COMBINATION OF
SHEAR...INSTABILITY AND A TOUCH OF MID LEVEL DRY AIR WERE ENOUGH TO
FUEL AN OUTBREAK OF MINI-SUPERCELLS WHICH...GENERALLY RACED NORTH
NORTHWEST AT 50 MPH ACROSS THE ARKLAMISS. THE LOOK OF STORMS ON
RADAR INDICATES THAT PERHAPS THE GREATEST LOW LEVEL SHEAR IS
SHIFTING NORTHWEST TO THE DELTA REGION...ALTHOUGH THE TORNADO RISK
SHOULD CONTINUE THROUGH THE DURATION OF THE TORNADO WATCH FOR ALL
COUNTIES AND PARISHES.

FOR THE REST OF THE NIGHT...TROPICAL STORM RITA WILL PLOD SLOWLY
TOWARD THE REGION AS WESTERLIES TO THE NORTH BEGIN TO INFLUENCE THE
FEATURES MOVEMENT. LOOK FOR AT LEAST ISOLATED THUNDER TO REMAIN A
POSSIBILITY THROUGH THE NIGHT BUT...WANING SURFACE-BASED INSTABILITY
THIS EVENING SHOULD FORTUNATELY LIMIT SEVERE WEATHER POTENTIAL
SHORTLY AFTER SUNDOWN. WITH THE REMNANTS OF RITA CLOSING IN EXPECT
GRADIENT WINDS TO REMAIN GUSTY THOUGH. THE WIND ADVISORY WILL BE
CONTINUED THIS EVENING IN WESTERN ZONES AND ALL BUT THE ERN THIRD OF
THE FORECAST AREA SHOULD BE COVERED BY A LAKE WIND ADVISORY TONIGHT.
IN ADDITION...THE FLASH FLOOD WATCH WILL BE CONTINUE THROUGH THE
REST OF THE NIGHT IN SOUTHWEST ZONES. ALL AREAS OF THE FORECAST AREA
COULD RECEIVE UPWARDS OF AN INCH OR TWO OF RAIN IN DOWNPOURS
TONIGHT...BUT ONLY IN THE SOUTHWEST SHOULD THESE AMOUNTS CAUSE
FLOODING CONCERNS.

LOOK FOR TOMORROW TO BE CLOUDY...SHOWERY AND BREEZY...MUCH LIKE
TODAY. HOWEVER...I ANTICIPATE SEVERE WEATHER WILL NOT BE NEARLY AS
MUCH OF AN ISSUE TOMORROW GIVEN LOWER EXPECTED RATES OF
SURFACE-BASED INSTABILITY. SHEAR WILL STILL REMAIN SOMEWHAT HIGH
THOUGH...SO AN ISOLATED TORNADO CANNOT BE RULED OUT AND THIS RISK
WILL BE HIGHLIGHTED IN THE HWO. ONCE AGAIN...DOWNPOURS WILL BE
POTENTIALLY HEAVY GIVEN THE TROPICAL LEVELS OF MOISTURE...BUT ANY
FLOODING PROBLEMS ARE ANTICIPATED TO REMAIN VERY MINOR AND ISOLATED
SO NO FLOOD WATCHES HAVE BEEN PROPOSED FOR THIS PERIOD AS OF YET.
/BB/

WILL GENERALLY FOLLOW TREND OF GFS TO LIFT REMNANTS OF KATRINA
GRADUALLY TO THE NE BY SUNDAY NIGHT. MAINTAINED HIGHER POPS CENTRAL
AND ERN ZONES FOR SUNDAY NIGHT AS THE SYSTEM LIFTS NEAR THE MS
RIVER. HOWEVER INCREASED MOS POPS WRN ZONES SLIGHTLY DUE TO
UNCERTAINTY OF SPEED OF SYSTEM...KEEPING THIS AREA IN HIGH END
CHANCE CATEGORY. MODELS FALLING INTO CONSENSUS THAT UPPER TROUGH
WILL CONTINUE EWD SHIFT MONDAY WITH NWLY FLOW AT LOW LEVELS REDUCING
PRECIP CHANCES FROM THE WEST. WILL DECREASE MOS POPS SLIGHTLY FOR
WRN ZONES BY THE BEGINNING OF THE WORK WEEK.

LOW LEVEL COLD AIR ADVECTION DEVELOPS BY TUESDAY BUT BRUNT OF 850 MB
COLD AIR DOME REMAINS N OF THE FORECAST AREA. AS A RESULT...AND
CONSIDERING MODEL TENDENCY TO COOL FIRST NIGHT OF COLD AIR ADVECTION
TOO MUCH...WILL INCREASE MOS POPS A FEW DEGREES HIGHER FROM
CURRENTLY ADVERTISED UPPER 50S/NEAR 60 LOWS FOR NRN AND CENTRAL
AREAS WEDNESDAY MORNING.

REMNANTS OF SYSTEM LINGER JUST E/SE OF AREA AND PIVOT BACK INTO SERN
ZONES BY WEDNESDAY AFTERNOON. THE FLAT LOW LEVEL TROUGH FINALLY
MOVES SOUTH OF OUR AREA THU AS A RELATIVELY DEEP UPPER LOW DROPS
INTO THE MID WEST...RESULTING IN SIGNIFICANT COLD AIR ADVECTION FOR
THE LOWER MS RIVER VALLEY. WILL FINALLY SEE TEMP REGIME SWITCH TO
MORE AUTUMN LIKE WEATHER BY THE END OF WEEK. WILL FOLLOW MOS TREND
WITH LOWS FROM THE 50S NORTH TO 60S SOUTH BY THE END OF THE WEEK
WITH AFTERNOON HIGHS IN THE LOW TO MID 80S. /LB/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       75  84  72  85 /  90  90  80  40
MERIDIAN      73  84  69  85 /  90  80  90  60

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...TORNADO WATCH UNTIL 9 PM SATURDAY FOR MSZ018-MSZ019-MSZ025-
     MSZ026-MSZ027-MSZ028-MSZ029-MSZ030-MSZ031-MSZ032-MSZ033-
     MSZ034-MSZ035-MSZ036-MSZ037-MSZ038-MSZ039-MSZ040-MSZ041-
     MSZ042-MSZ043-MSZ044-MSZ045-MSZ046-MSZ047-MSZ048-MSZ049-
     MSZ050-MSZ051-MSZ052-MSZ053-MSZ054-MSZ055-MSZ056-MSZ057-
     MSZ058-MSZ059-MSZ060-MSZ061-MSZ062-MSZ063-MSZ064-MSZ065-
     MSZ066-MSZ072-MSZ073-MSZ074.

     FLASH FLOOD WATCH UNTIL 8 AM SUNDAY FOR MSZ053-MSZ059-MSZ060-
     MSZ061.

     WIND ADVISORY UNTIL 8 PM SATURDAY FOR MSZ040-MSZ041-MSZ042-
     MSZ043-MSZ047-MSZ048-MSZ049-MSZ053-MSZ054-MSZ055-MSZ056-
     MSZ059-MSZ060-MSZ061-MSZ062-MSZ063-MSZ064-MSZ065-MSZ066-
     MSZ072-MSZ073-MSZ074.

     LAKE WIND ADVISORY UNTIL 7 PM SATURDAY FOR MSZ018-MSZ019-MSZ025-
     MSZ026-MSZ027-MSZ028-MSZ034-MSZ035-MSZ036-MSZ037-MSZ044-
     MSZ050.

LA...FLASH FLOOD WATCH UNTIL 8 AM SUNDAY FOR LAZ007-LAZ008-LAZ009-
     LAZ015-LAZ016-LAZ023-LAZ024-LAZ025-LAZ026.

     TORNADO WATCH UNTIL 9 PM SATURDAY FOR LAZ007-LAZ008-LAZ009-
     LAZ015-LAZ016-LAZ023-LAZ024-LAZ025-LAZ026.

     WIND ADVISORY UNTIL 8 PM SATURDAY FOR LAZ007-LAZ008-LAZ009-
     LAZ015-LAZ016-LAZ023-LAZ024-LAZ025-LAZ026.

AR...LAKE WIND ADVISORY UNTIL 7 PM SATURDAY FOR ARZ074-ARZ075.

     TORNADO WATCH UNTIL 9 PM SATURDAY FOR ARZ074-ARZ075.

&&

50/03
Hazardous weather outlook, Sep 24, 10:39 AM CDT, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1039 AM CDT SAT SEP 24 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
251539-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
1039 AM CDT SAT SEP 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SCATTERED SEVERE THUNDERSTORMS PRODUCING TORNADOES AND WIND GUSTS
TO 70 MPH WILL BE LIKELY TODAY ACROSS NORTHEAST LOUISIANA AND
CENTRAL AND SOUTHERN MISSISSIPPI...MAINLY WEST OF A LINE FROM
CANTON...TO RALEIGH...TO THE LAUREL/HATTIESBURG AREA. SEVERE
THUNDERSTORM ACTIVITY WILL BE MORE ISOLATED ACROSS SOUTHEAST
ARKANSAS...NORTHERN AND EASTERN MISSISSIPPI.I

HURRICANE RITA WILL CONTINUE TO MOVE NORTHWARD ALONG THE SABINE
RIVER VALLEY TODAY. AS IT DOES...STRONG WIND SHEAR IN LOWER
LEVELS OF THE ATMOSPHERE TO THE NORTHEAST OF THE STORM WILL
SPREAD INTO EAST CENTRAL LOUISIANA AND SOUTHERN MISSISSIPPI.
SEVERAL THUNDERSTORMS CONTAINING STRONG ROTATION HAVE BEEN
DEVELOPING ACROSS SOUTHERN MISSISSIPPI THIS MORNING...AND IN
ADDITION A STRONG LINE OF THUNDERSTORMS WAS DEVELOPING ACROSS
SOUTH CENTRAL LOUISIANA INTO THE NORTHERN GULF OF MEXICO. ALL OF
THIS ACTIVITY WILL MOVE NORTH INTO NORTHEAST LOUISIANA AND
CENTRAL AND SOUTHERN MISSISSIPPI THIS AFTERNOON.

DUE TO THE STRONG WIND SHEAR IN THE ATMOSPHERE...SOME OF THESE
STORMS WILL LIKELY PRODUCE TORNADOES AND WIND GUSTS TO 70 MPH.
TORNADOES ASSOCIATED WITH HURRICANES OF THE SIZE AND INTENSITY OF
RITA CAN BE STRONG...AND CONDITIONS APPEAR FAVORABLE FOR AT LEAST
A FEW STRONG TORNADOES TODAY ACROSS PORTIONS OF NORTHEAST
LOUISIANA AND CENTRAL AND SOUTHERN MISSISSIPPI.

THE THREAT OF SEVERE WEATHER WILL DIMINISH SOMEWHAT AFTER 9
PM...BUT A RISK OF ISOLATED TORNADOES WILL CONTINUE OVER THE
REGION...ESPECIALLY WEST OF THE INTERSTATE 55 CORRIDOR.

...FLOODING...
ALTHOUGH HEAVY RAINFALL WILL BE POSSIBLE FOR THE ENTIRE OUTLOOK
AREA...IT MORE LIKELY TO OCCUR OVER NORTHEAST LOUISIANA AND
SOUTHWEST MISSISSIPPI. WITH PLENTY OF TROPICAL MOISTURE FLOWING
INTO THE REGION...PERIODS OF HEAVY RAIN CAN BE EXPECTED AS RAIN
BANDS FROM HURRICANE RITA REPEATEDLY MOVE INTO THE AREA. RAINFALL
TOTALS THROUGH SUNDAY MAY REACH 4 TO 8 INCHES WITH HIGHER AMOUNTS
POSSIBLE.

PERIODS OF HEAVY RAIN IN SHORT PERIODS OF TIME ALONG WITH SHOWERS
AND THUNDERSTORMS MOVING OVER THE SAME AREAS MAY LEAD TO RAPID
RUN OFF AND FLASH FLOODING. A FLASH FLOOD WATCH HAS BEEN ISSUED
FOR LOCATIONS ALONG AND WEST OF A LINE FROM BASTROP TO CLAYTON
LOUISIANA TO BUDE MISSISSIPPI.

HEAVY RAIN AND PONDING CAN BE EXPECTED FOR THE REST OF THE AREA.
RAINFALL AMOUNTS FROM 1 TO 3 INCHES WILL BE POSSIBLE...CAUSING
WATER TO ACCUMULATE ON ROADWAYS AND IN OTHER LOW LYING AREAS.

...NON PRECIPITATION...
WINDS WILL INCREASE TODAY FOR MUCH OF MISSISSIPPI...SOUTHEAST
ARKANSAS AND NORTHEAST LOUISIANA. SUSTAINED WINDS OF 20 TO 30 MPH
WITH GUSTS UP TO 40 MPH CAN EXPECTED OVER A WIDE AREA WEST OF A
LAUREL TO WINONA LINE. AS HURRICANE RITA MOVES FARTHER
NORTH...STRONG WINDS WILL SPREAD NORTH AND EAST WITH SUSTAINED
WINDS OF NEAR 30 MPH...AND GUSTS UP TO AROUND 50 MPH OVER EAST
CENTRAL LOUISIANA AND SOUTHWEST MISSISSIPPI...ALONG AND SOUTHWEST
OF A BROOKHAVEN TO VICKSBURG TO BASTROP LINE.

WINDS HAVE ALREADY BEEN QUITE GUSTY OVER THE AREA THIS MORNING.
JACKSON HAS REPORTED A PEAK SUSTAINED WIND OF 26 MPH...WITH A
PEAK GUST OF 36 MPH...WHILE NATCHEZ-ADAMS CIVIL DEFENSE HAS
REPORTED A GUST TO 47 MPH. WINDS WILL PROBABLY INCREASE A BIT
MORE INTO THE EARLY AFTERNOON...BEFORE DIMINISHING SOMEWHAT THIS
EVENING AS RITA WEAKENS.

A COMBINATION OF WET GROUND OVER NORTHEAST LOUISIANA AND
SOUTHWEST MISSISSIPPI...AND DAMAGED TREES AND LIMBS FROM KATRINA
OVER CENTRAL AND SOUTHEAST MISSISSIPPI...WILL LIKELY LEAD TO
DOWNED TREES AND LIMBS FROM THESE WINDS.  SOME OF THESE LIMBS AND
TREES MAY COME DOWN ON POWERLINES...AND POWER OUTAGES HAVE
ALREADY BEEN REPORTED OVER PARTS OF THE AREA. BE ESPECIALLY ALERT
FOR DEAD LIMBS THAT COULD FALL IF YOU ARE VENTURING OUTDOORS
TODAY.

...FIRE DANGER...
AN ELEVATED FIRE DANGER DUE TO NUMEROUS DOWNED TREES AND LIMBS
CONTINUES TO EXIST ACCORDING TO THE MISSISSIPPI FORESTRY
COMMISSION...PARTICULARLY ACROSS SOUTHEAST MISSISSIPPI WHERE
NUMEROUS BURN BANS ARE IN EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

...DAYS TWO AND THREE...SUNDAY AND MONDAY...
THE RISK OF SEVERE STORMS WILL CONTINUE INTO SUNDAY...AS SPIRAL
BANDS FROM RITA MOVE SLOWLY ACROSS THE FORECAST AREA. THE MAIN
RISK WILL CONTINUE TO BE FOR TORNADOES ASSOCIATED WITH THESE
BANDS. THE MAGNITUDE OF THE RISK ON SUNDAY WILL BE DEPENDENT UPON
HOW RAPIDLY RITA WEAKENS. AT THE PRESENT TIME...THE GREATEST RISK
LOOKS TO BE ALONG THE INTERSTATE 55 CORRIDOR AS STEADY RAINS
PERSIST TO THE WEST.
ISOLATED STORMS MAY PRODUCE DAMAGING WINDS IN EASTERN MISSISSIPPI
MAINLY DURING SUNDAY AFTERNOON AS LOW LEVEL WIND SHEAR INCREASES
DURING THE DAYTIME HEATING.

HEAVY RAINFALL WILL COVER MOST OF THE OUTLOOK AREA SUNDAY AND
PERSIST ALL THE WAY INTO MONDAY MORNING. TOTAL RAINFALL AMOUNTS
OF 6 TO 10 INCHES MAY BE COMMON OVER NORTHEAST LOUISIANA AND
SOUTHWEST MISSISSIPPI BY MONDAY MORNING.

...DAYS FOUR THROUGH SEVEN...TUESDAY THROUGH FRIDAY...
THE REMNANTS OF HURRICANE RITA WILL CONTINUE TO HANG AROUND THE
REGION THROUGH THE FIRST PART OF THE WORK WEEK...PRODUCING
INTERMITTENT AND OCCASIONALLY HEAVY RAIN OVER PORTIONS OF THE
FORECAST AREA. ADDITIONAL RAIN AMOUNTS DURING THIS TIME OF A FEW
INCHES ARE POSSIBLE IN ISOLATED SPOTS...WHICH COULD EXACERBATE
ANY MINOR FLOODING PROBLEMS WHICH MAY OCCUR OVER THE WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTER GROUPS...AMATEUR RADIO OPERATORS
AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL LIKELY BE NEEDED THROUGH THE
WEEKEND...ESPECIALLY FOR THE WESTERN AND SOUTHERN PORTIONS OF THE
OUTLOOK AREA. OTHERWISE...ACTIVATION SHOULD NOT BE NEEDED NEXT
MONDAY THROUGH FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Sep 24, 5:08 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
508 PM CDT SAT SEP 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TORNADO          5 NE INVERNESS          33.41N 90.53W
09/24/2005                   SUNFLOWER          MS   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED A TORNADO 5 NE OF INVERNESS ON
            HWY 3 CAUSING AGRICULTURAL DAMAGE

&&

DB
Local storm report, Sep 24, 5:32 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
532 PM CDT SAT SEP 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TORNADO          2 NNE CLEVELAND         33.77N 90.71W
09/24/2005                   BOLIVAR            MS   EMERGENCY MNGR

            TORNADO ON THE GROUND NORTH NORTHEAST OF CLEVELAND.

&&

DB
Local storm report, Sep 24, 5:37 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
537 PM CDT SAT SEP 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TORNADO          1 S MERIGOLD            33.82N 90.73W
09/24/2005                   BOLIVAR            MS   AIRPLANE PILOT

            STUCTURAL DAMAGE TO A BUSINESS OFF OF HWY 61. TREES AND
            POWERLINES DOWN OFF OF LITTON RD. MOBILE HOME DAMAGE OFF
            OF SANDPIT RD.

&&

DB
Local storm report, Sep 24, 5:44 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
544 PM CDT SAT SEP 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     FLASH FLOOD      DOWNTOWN JACKSON        32.30N 90.19W
09/24/2005                   HINDS              MS   AMATEUR RADIO

            STREET FLOODING AT THE INTERSECTION OF BEASLEY AND
            BRIARWOOD...AND SOUTHBOUND LANE OF I-55.

&&

DB
Local storm report, Sep 24, 6:00 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
600 PM CDT SAT SEP 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     8 SW BROOKHAVEN         31.50N 90.54W
09/24/2005                   LINCOLN            MS   EMERGENCY MNGR

            FEW POWERLINES DOWN NEAR WEST LINCOLN.

&&

DB
Local storm report, Sep 24, 6:03 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
603 PM CDT SAT SEP 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TORNADO          5 SW MORGAN CITY        33.33N 90.41W
09/24/2005                   LEFLORE            MS   LAW ENFORCEMENT

            TORNADO REPORTED ON THE GOUND IN EXTREME SOUTHERN LEFLORE
            COUNTY.

&&

DB

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Jackson, MS (KJAN), 12:00Z

11.4 hours before the tornado, 101 km from the path. September 24, 2005.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2005-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 580 joules per kilogram, CIN -8, lifted condensation level 755 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jackson, MS at 12:00Z on 2005-09-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 210 square meters per square second, 0 to 6 km bulk shear 25 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
580 J/kg
Mixed-layer CIN
-8 J/kg
Surface CAPE
470 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
25 kt
0-1 km bulk shear
31 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

Jackson, MS (KJAN), 00:00Z

0.6 hours after it, 101 km from the path. September 25, 2005.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2005-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 947 joules per kilogram, CIN -20, lifted condensation level 724 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jackson, MS at 00:00Z on 2005-09-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 234 square meters per square second, 0 to 6 km bulk shear 28 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
947 J/kg
Mixed-layer CIN
-20 J/kg
Surface CAPE
663 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
28 kt
0-1 km bulk shear
35 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.3
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

The radar

The Jackson/Brandon,MS radar (KDGX), 106 km away, was scanning. The volume nearest the touchdown began at 23:23 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:35 UTCTORNADO 0Silver CityHumphreys, MSMOVED TO 5 SW BELZONI. DAMAGE WAS LIMITED TO SOME DOWNED LIMBS AND MINOR DAMAGE TO THE ROOF OF A HOME...4 MILE LENGTH AND 50 YD MAX WIDTH
20:40 UTCTORNADO1 W BelzoniHumphreys, MSSHERIFFS OFFICE REPORTED A TORNADO ON THE GROUND NEAR HWY 49 JUST WEST OF BELZONI
21:03 UTCTSTM WND DMGYazoo CityYazoo, MSA COUPLE OF TREES DOWN IN YAZOO CITY.
21:13 UTCTORNADOBelzoniHumphreys, MS*** 1 FATAL *** EXTENSIVE DAMAGE TO 2 SUBDIVISIONS IN BELZONI WITH NUMEROUS INJURIES ALSO.
21:18 UTCTORNADO 13 Nnw BelzoniHumphreys, MSDAMAGE CONSISTED OF DOWNED TREES...BLOWN OVER IRRIGATION EQUIPMENT...AND ROOF DAMAGE TO A HOME AND CHURCH. 1.5 MILE PATH LENGTH AND 75 YARD MAX WIDTH.
21:20 UTCTORNADOBelzoniHumphreys, MSMAJOR DAMAGE REPORTED AT THE JOCKEY MANUFACTURING PLANT IN BELZONI.
21:25 UTCTORNADO 14 E IsolaHumphreys, MS*** 1 FATAL, 2 INJ *** STRUCK AND FLIPPED A MOBILE HOME...CAUSING IT TO BE TOTALLY DESTROYED...A NUMBER OF TREES DOWNED...3 MI LENGTH AND 100 YD MAX WIDTH
21:34 UTCTORNADO 24 Sse BelzoniHumphreys, MS*** 3 INJ *** HEAVIEST DAMAGE ON E AND NE SIDES OF BELZONI...SEVERAL HOUSES SERIOUSLY DAMAGED...MODULAR COMMERCIAL BUILDING TOTALLY DESTROYED...STEEL FRAMED CHURCH BLDG HEAVILY DAMAGED...RURAL DAMAGE TO TREES...POWERLINE
21:40 UTCTORNADO5 Ne InvernessSunflower, MSEMERGENCY MANAGER REPORTED A TORNADO 5 NE OF INVERNESS ON HWY 3 CAUSING AGRICULTURAL DAMAGE
22:25 UTCTORNADO 23 Nw CrugerHolmes, MSTORNADO BEGAN JUST INSIDE THE HOLMES COUNTY LINE...AND THEN MOVED NORTHWEST THROUGH THE PHILLIPSTOWN AND QUITO COMMUNITIES...BEFORE DISSIPATING 1.5 MI SW OF ITTA BENA. EXTENSIVE TREE DAMAGE OCCURRED ALONG THE PATH...WITH
22:34 UTCTORNADO2 Nnw VaughnYazoo, MSEMERGENCY MANAGER REPORTS TREES DOWN ON DEASONVILLE AND VAUGHN ROADS. RADAR INDICATED LIKELY TORNADO IN THIS AREA.
22:54 UTCTORNADO9 Se Itta BenaLeflore, MSTORNADO SPOTTED ON THE GROUND. NUMEROUS TREES AND POWERLINES DOWNED. SEVERAL HOMES AND GINS DAMAGED. THE TORNADO MOVED OUT OF NW HOLMES, NEAR CRUGER, ACROSS MOSQUITO LAKE TO THE PHILLIPSTOWN COMMUNITY TO QUITO TO ITTA BE
22:55 UTCTORNADO 11 Se Itta BenaLeflore, MSTORNADO MOVED THROUGH THE EAST SIDE OF ITTA BENA. NUMEROUS LARGE LIMBS AND TREES WERE DOWNED ON A PATH THROUGH THE TOWN...THE ROOF OF THE HIGH SCHOOL HAD MINOR DAMAGE AND ONE HOME HAD SOME ROOF DAMAGE.
22:55 UTCTORNADO5 Sw Morgan CityLeflore, MSTORNADO REPORTED ON THE GOUND IN EXTREME SOUTHERN LEFLORE COUNTY.
23:15 UTCTORNADO5 Wsw GreenwoodLeflore, MSTORNADO ON THE GROUND. NUMEROUS TREES AND POWERLINES DOWNED.
23:25 UTCTORNADO 012 N LexingtonHolmes, MSSHORT PATH OF WEAK TORNADO DAMAGE WITH A NUMBER OF LARGE LIMBS AND POWERLINES DOWNED ABOUT 3 MI SE OF THE ACONA COMMUNITY.
23:45 UTCTORNADO 06 S GreenwoodLeflore, MSBRIEF TOUCHDOWN OBSERVED BY FIRE AND EM SPOTTERS NEAR THE RISING SUN COMMUNITY. NO SIGNIFICANT DAMAGE OCCURRED.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2005 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are

The other tornadoes of September 24, 2005

51 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 249:15 AM CDTF0Franklin, MS0.5100
September 2411:14 AM CDTF0Hinds, MS2.075
September 2411:20 AM CDTF0Hinds, MS0.550
September 2411:21 AM CDTF1Warren, MS1.875
September 2412:40 PM CDTF1Ashley, AR7.0100$100,000
September 2412:51 PM CDTF1Chicot, AR1.0100$300,000
September 2412:54 PM CDTF1Drew, AR4.840
September 241:30 PM CDTF0Hinds, MS0.750
September 242:10 PM CDTF2Washington, MS2.0300$680,000
September 242:45 PM CDTF0Desha, AR11.040
September 243:12 PM CDTF0Washington, MS0.5100
September 243:13 PM CDTF0Bolivar, MS3.5100
September 243:19 PM CDTF0Arkansas, AR7.040
September 243:30 PM CDTF0Jefferson, AR1.540
September 243:35 PM CDTF0Humphreys, MS4.050$10,000
September 244:18 PM CDTF1Humphreys, MS1.575$150,000
September 244:25 PM CDTF1Humphreys, MS3.510012$50,000
September 244:34 PM CDTF2Humphreys, MS18.08003$2.5 million
September 244:35 PM CDTF0Bolivar, MS1.050$30,000
September 244:40 PM CDTF2Lonoke, AR7.21005
September 244:40 PM CDTF0Sunflower, MS1.050
September 245:02 PM CDTF1Sunflower, MS1.0100$20,000
September 245:03 PM CDTF1Bolivar, MS9.0200$400,000
September 245:14 PM CDTF0East Carroll Parish, LA1.050
September 245:20 PM CDTF1Leflore, MS1.0100
September 245:35 PM CDTF0Sunflower, MS1.0100$10,000
September 245:37 PM CDTF2Bolivar, MS12.0200$800,000
September 245:54 PM CDTF1Chicot, AR1.075$60,000
September 245:56 PM CDTF0Leflore, MS2.050
September 245:59 PM CDTF1Lonoke, AR1.5100
September 246:00 PM CDTF2Leflore, MS9.0250
September 246:01 PM CDTF1Pulaski, AR4.2100
September 246:09 PM CDTF1Pulaski, AR6.080
September 246:17 PM CDTF1Leflore, MS1.075$200,000
September 246:18 PM CDTF1Faulkner, AR2.080
September 246:29 PM CDTF1Chicot, AR2.075$150,000
September 246:40 PM CDTF0Carroll, MS3.075
September 246:48 PM CDTF2Conway, AR1.0100
September 246:55 PM CDTF0Franklin, MS2.075
September 247:33 PM CDTF2White, AR9.0150
September 247:45 PM CDTF2Newton, MS0.8100$1.0 million
September 247:55 PM CDTF0Cleburne, AR0.640
September 247:56 PM CDTF0Concordia Parish, LA2.075$70,000
September 248:05 PM CDTF1Cleburne, AR0.750
September 248:37 PM CDTF0Sharkey, MS1.0100
September 248:40 PM CDTF1Sharkey, MS3.0100$400,000
September 249:21 PM CDTF1Arkansas, AR7.040
September 2410:06 PM CDTF1Catahoula Parish, LA9.050$200,000
September 2412:40 AM CDTF0Bolivar, MS1.050$10,000
September 2412:42 AM CDTF0Concordia Parish, LA1.075
September 2412:44 AM CDTF3Concordia Parish, LA14.01003$1.1 million

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.